Texas, 2009

High Wind in Texas, April 11 to 12, 2009

April 11 to 12, 2009 · NWS MAF · 2 events in 2 counties and zones

A mid to upper level low moved across the Texas Panhandle on Sunday, April 12, 2009. The mid level speed max near the base of the trough axis, combined with strong mixing, resulted in high winds across the Guadalupe and Davis Mountains of west Texas during the afternoon hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A mid to upper level low moved across the Texas Panhandle on Sunday, April 12, 2009. The mid level speed max near the base of the trough axis, combined with strong mixing, resulted in high winds across the Guadalupe and Davis Mountains of west Texas during the afternoon hours. Although the surface winds were also strong across the plains due to a tight pressure gradient from a lee low, they did not reach high wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 11, 10:49 AM CST, 6 minutes earlier.

Area forecast discussion, Apr 11, 10:49 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 AM CDT SAT APR 11 2009

.UPDATE...
UPDATE TO ISSUE A WIND ADVISORY FOR THE PERMIAN BASIN...AND ADJUST
DEWPOINTS...SKY AND TEMPERATURE GRIDS.

&&

.DISCUSSION...
A COOL AIRMASS RESIDED OVER SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS THIS MORNING...WITH A LEE TROUGH SITUATED OVER THE HIGHER
TERRAIN OF NEW MEXICO AND WEST TEXAS.  DIFFLUENT FLOW ALOFT
PREVAILED OVER THE REGION AHEAD OF AN UPPER LOW TRAVERSING ARIZONA.
SOME ELEVATED INSTABILITY WAS CROPPING UP ABOVE THE COOL AIRMASS
WHICH WAS RESULTING IN CLOUD COVER TO THE EAST OF THE HIGHER
TERRAIN...AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER NEW
MEXICO.

ALTHOUGH DEWPOINTS WERE STILL IN THE 30S AND 40S OVER SOUTHEAST NEW
MEXICO AND WEST TEXAS...AND IN THE 40S ACROSS CENTRAL TEXAS THIS
MORNING...MID 40 TO MID 50 DEWPOINTS WERE BEGINNING TO CREEP
NORTHWESTWARD ALONG THE LOWER RIO GRANDE RIVER.  SOUTHEAST WINDS ARE
EXPECTED TO INCREASE TO 25 TO 35 MPH AS A SURFACE LOW DEVELOPS ON
THE OLD FRONTAL BOUNDARY AND TIGHTENS THE SURFACE PRESSURE GRADIENT
OVER WEST TEXAS AS IT MOVES EASTWARD ACROSS SOUTHWEST TEXAS THIS
AFTERNOON AND TONIGHT.  WILL ISSUE A WIND ADVISORY ALONG AND EAST OF
A GAIL...MIDLAND/ODESSA...WINK..FORT STOCKTON AND DRYDEN LINE FROM
11/18Z TO 12/00Z WHERE THE STRONGER SURFACE WINDS ARE EXPECTED.

THINK SURFACE DEWPOINTS IN THE LOW TO MID 50S COULD BE COMMON ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS BY LATE THIS AFTERNOON.
INSTABILITY WILL INCREASE ALONG AND AHEAD OF THE SHARPENING SURFACE
TROUGH/SURFACE LOW AS SURFACE HEATING OCCURS ALONG AND TO THE WEST
OF THE SURFACE TROUGH.  EXPECT THUNDERSTORMS TO DEVELOP ALONG THE
TROUGH THIS AFTERNOON AS LIFT INCREASES AHEAD OF THE ONCOMING UPPER
TROUGH.  SEVERE THUNDERSTORMS APPEAR LIKELY AS SURFACE BASED CAPE OF
1000 TO 1500 J/KG...MID LEVEL LAPSE RATES OF 7 TO 7.5 C/KM...0 TO 6
KM BULK SHEAR OF 50 TO 60 KT AND THE NOSE OF A 110KT 250 HPA JET
COINCIDE OVER THE LOW LEVEL CONVERGENT ZONE.  SHEAR PROFILES
INDICATE GOOD DIRECTIONAL AND SPEED SHEAR...WHICH WILL ALLOW FOR
ORGANIZED CONVECTION...ROTATING UPDRAFTS AND SUPERCELLS AT LEAST
INITIALLY.  EXPECT CONVECTION TO MORPH INTO A LINEAR MCS INTO THIS
EVENING AS CONVECTION BECOMES MORE WIDESPREAD...AND A 850 HPA LOW
LEVEL JET INCREASES INFLOW INTO THE STORMS.  THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO A TORNADO OR
TWO.  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
ACROSS PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.

HAVE INCREASED POPS A LITTLE FURTHER SOUTH AND INCLUDED SEVERE
STORMS SOUTH INTO THE BIG BEND REGION.  ADJUSTED WINDS FOR THE WIND
ADVISORY AND TWEAKED SKY CONDITIONS...TEMPERATURES AND DEWPOINTS.
UPDATED FORECAST WILL FOLLOW SHORTLY.

&&

.AVIATION...
SOUTHEAST WINDS WILL INCREASE TO 25 TO 30KT THIS AFTERNOON ACROSS
THE PERMIAN BASIN...AND COULD AFFECT THE WINK...MIDLAND AND FORT
STOCKTON TAF SITES.  SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP AND AFFECT MOST...IF NOT ALL...SOUTHEAST NEW MEXICO AND WEST
TEXAS TAF SITES THIS AFTERNOON AND EVENING.  STRONG...GUSTY WINDS
WILL ACCOMPANY THUNDERSTORMS...IN ADDITION TO LARGE HAIL.  IFR
CEILINGS WILL DEVELOP AHEAD A LINE OF CONVECTION FROM 12/00Z AND
ONWARD...BUT WILL AFFECT LOCATIONS MAINLY EAST OF MIDLAND AND FORT
STOCKTON.  WINDS WILL BECOME WESTERLY BEHIND A PACIFIC COLD FRONT
THAT WILL MOVE EASTWARD ACROSS THE REGION TONIGHT.

&&

.FIRE WEATHER...
BRIEF CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR ACROSS THE BIG
BEND REGION AS SOUTHWESTERLY WINDS OF 20 TO 30 MPH COINCIDE WITH
RH/S AROUND 10 PERCENT THIS AFTERNOON.  SINCE THE DURATION OF THESE
CONDITIONS IS NOT EXPECTED TO BE FOR THREE HOURS OR MORE...A RED
FLAG WARNING WILL NOT BE ISSUED.  MINIMUM AFTERNOON RH/S ALONG AND
WEST OF THE PECOS RIVER WILL GENERALLY BE 15 TO 25 PERCENT...WITH
HIGHER MINIMUM RH/S EXPECTED FURTHER EAST.  A PACIFIC COLD FRONT
WILL MOVE EAST ACROSS THE AREA TONIGHT WITH WESTERLY WINDS OF 10 TO
20 MPH IN IT/S WAKE.  RECOVERY TONIGHT WILL BE FAIR TO GOOD WEST OF
THE PECOS RIVER...AND GOOD OR BETTER TO THE EAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
     TERRELL...UPTON...WARD...WINKLER.

&&

76/67/21
Hazardous weather outlook, Apr 11, 6:56 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
756 AM CDT SAT APR 11 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
756 AM CDT SAT APR 11 2009 /656 AM MDT SAT APR 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY THROUGH TONIGHT.
THESE STORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHEASTERN NEW MEXICO AND THE
PERMIAN BASIN.   SOME OF THESE STORMS MAY BECOME SEVERE...
GENERALLY ALONG AND EAST OF AN ARTESIA...MARFA AND BIG BEND LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...
HOWEVER A FEW TORNADOES WILL ALSO BE POSSIBLE. SOME OF THE STORMS
COULD PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS OF 30 TO 40 MPH COULD AFFECT THE GUADALUPE
MOUNTAINS SUNDAY.  MOTORISTS SHOULD KEEP ABREAST OF THE LATEST
FORECASTS IF TRAVELING THROUGH THE GUADALUPE MOUNTAINS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANGERS ACROSS SOUTHEASTERN NEW
MEXICO AND WEST TEXAS SHOULD BE PREPARED FOR THE POSSIBLE
DEVELOPMENT OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.  SPOTTER
ACTIVATION MAY BE NECESSARY BY THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
April 11, 10:55 AM CST to 11:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Other Federal Agency

High Wind, Guadalupe Mountains of Culberson County

When
April 12, 2:51 PM MST to 2:56 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164057, 164056.